Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 162, NWS Grand Forks, ND

August 17, 2019Beltrami County, Clearwater County, Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 17, 2019, 6:46 PM CDT for Beltrami County, Clearwater County, Hubbard County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2019, 6:46 PM CDT (23:46 UTC)
Expired
Aug 17, 2019, 7:19 PM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beltrami County, MN, Clearwater County, MN, Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 170 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:53 PM CDTTSTM WND DMG4 S Alida, MNLARGE TREE LIMBS DOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WUUS53 KFGF 172346
SVRFGF
MNC007-029-057-180045-
/O.NEW.KFGF.SV.W.0162.190817T2346Z-190818T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
646 PM CDT Sat Aug 17 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northern Hubbard County in north central Minnesota...
  South central Beltrami County in north central Minnesota...
  Southeastern Clearwater County in northwestern Minnesota...

* Until 745 PM CDT.

* At 645 PM CDT, a severe thunderstorm was located near Alida, or 21
  miles southwest of Bemidji, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bemidji, Plantagenet Lake, Lavinia, Guthrie, Lake Itasca, Rosby and
  Alida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4722 9535 4736 9539 4761 9466 4730 9469
TIME...MOT...LOC 2345Z 250DEG 26KT 4733 9528 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
1 follow-up statement
410 
WWUS53 KFGF 180019
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
719 PM CDT Sat Aug 17 2019

MNC007-029-057-180029-
/O.CAN.KFGF.SV.W.0162.000000T0000Z-190818T0045Z/
Hubbard MN-Beltrami MN-Clearwater MN-
719 PM CDT Sat Aug 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HUBBARD...SOUTH
CENTRAL BELTRAMI AND SOUTHEASTERN CLEARWATER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4722 9535 4736 9539 4761 9466 4730 9469
TIME...MOT...LOC 0017Z 250DEG 26KT 4741 9494 

$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:03 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 17, 3:03 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
303 PM CDT Sat Aug 17 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 303 PM CDT Sat Aug 17 2019

Convection timing and strength tonight will be the main
challenges for the period.

Showers and thunderstorms that initially went up along the surface
trough axis this morning have mostly moved off to the east and
weakened, and there has been some decent sunshine and heating out
ahead of the main shortwave and cold front that is entering the
western CWA this afternoon. SPC mesoanalysis page has ML CAPE of
1500-2000 J/kg with not much CIN left over our southwestern
counties. Deep layer bulk shear is not huge at around 25-35 kts,
but still adequate and the shear should improve as the shortwave
comes into our area. Web cams of the cumulus field west of Fargo
show not much vertical development yet, and day cloud phase RBG
curve is mostly liquid in that area. However, further north in
western Grand Forks county, there is a bit more vertical
development of cumulus starting and even the Fargo cu field has
started to improve. The more recent HRRR runs have some
convective initiation in that area, so might not be a bad first
guess. Will continue to keep an eye on developing storms and
should start to see more activity in the next few hours.

At this point it seems cells going up are rather isolated but
with mean wind close to the orientation of the cold front, that
may not last very long. CAMs seem to show the first initiation
around GFK moving eastward into MN with a bigger convective
complex of thunderstorm clusters later this evening possible.
This does not seem completely out of the question and some quarter
inch hail and wind gusts to 60 mph will be possible mainly in
southeastern ND and western MN. Heavy rain could also be an issue
in some areas as PWAT values are around 1.2 inches but there could
be some training echoes along the boundary. There is good
agreement on the frontal boundary and the showers and storms
pushing east of our counties around 09 to 10Z tonight, with most
of our area going dry by morning. Some clearing in the
northwestern counties could drop temps down below 50 degrees.

Sunday should be dry with cooler temps mostly in the upper 60s to
mid 70s even with sunshine. Winds will pick up out of the
southwest Sunday night ahead of the next trough, and temps should
stay in the 50s with decent mixing.

.LONG TERM...(Monday through Saturday)
Issued at 303 PM CDT Sat Aug 17 2019

Scattered thunderstorms will be possible again during the overnight
hours Monday into Tuesday with quieter weather likely for middle
part of the work week. Rain and storm chances pick up again heading
into the upcoming weekend.

Monday through Monday night...

Long and medium range deterministic and ensemble guidance is in
fairly good agreement in the chance for thunderstorms late Monday
into early Tuesday. Guidance depicts zonal flow over the northern
Rockies inducing lee troughing over eastern MT/western ND through
the day Monday. Higher theta-e air will advect northward into the
region in response to the lee troughing and will support at least
moderate levels of instability by late Monday. A 50-70 knot mid
level jet over southern Canada will support enough deep layer shear
to introduce the potential for a few strong to severe storms.
Thunderstorms will likely develop by the evening hours as an
eastward advancing cold front pushes through the region.

Tuesday through Wednesday...

High pressure is expected to build into the region in the wake of
Monday night's cold frontal passage. Temperatures during this period
will be slightly below seasonal normals with highs in the mid to
upper 70s for Tuesday and Wednesday.

Thursday through Saturday...

Long range guidance is again in reasonable agreement about the
approach of an upper level shortwave from the Pacific Northwest into
the northern Plains Thursday into early Friday. The approach of this
wave (and attendant surface low) and eastward exit of the surface
high will induce breezy southerly return flow through the Plains
that will allow temperatures to warm slightly into the upper 70s and
low 80s for Thursday afternoon. Showers and thunderstorms will be
possible along a cold front as it moves eastward through the region.
However, it should be noted that difference between guidance gives
low confidence regarding the timing of precip during this
Thursday/Friday timeframe.

After this period, divergence in model solutions throws uncertainty
into the extended forecast. However, the general trend is that
nearly zonal mean flow aloft will continue to allow shortwave
troughs to quickly propagate through into the region and bring
periodic rain/thunderstorm chances heading into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1240 PM CDT Sat Aug 17 2019

Have VCSH or VCTS on and off for this afternoon and evening. First
round of showers and thunderstorms have become more scattered as
they approach KTVF and KBJI. More showers and thunderstorms coming
in late this afternoon and evening along a cold front. Confident
enough for KBJI and KFAR for prevailing thunder mention but just
have VCTS for the other TAF sites. A few of the models bring in
some IFR ceilings along and behind the front, but this seems a bit
overdone so kept it MVFR at the lowest and most sites should
remain VFR. Winds will shift around and become west to
northwesterly at less than 12 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...AM
AVIATION...JR
Hazardous weather outlook, Aug 17, 3:51 AM CDT, 14 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
351 AM CDT Sat Aug 17 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-180900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
351 AM CDT Sat Aug 17 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible later this afternoon
into the early evening, but the best chances will be across
southeast North Dakota into the southern Red River Valley. The
main hazards will be large hail up to quarter size and damaging
wind gusts up to 60 mph. Localized downpours of heavy rain are
also expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Monday night into Tuesday morning and
again Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed this afternoon into the early
evening.

In the hours before

Special weather statement, Aug 17, 5:19 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
519 PM CDT Sat Aug 17 2019

MNZ003-027-172315-
West Becker MN-Clay MN-
519 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY AND WEST
CENTRAL BECKER COUNTIES UNTIL 615 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm over
Averill, or 12 miles east of Fargo, moving northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm. Funnel clouds may develop as well.

This strong thunderstorm will be near...
  Averill around 525 PM CDT.
  Hawley around 600 PM CDT.
  Hitterdal and Ulen around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4684 9664 4700 9658 4715 9627 4715 9620
      4691 9610
TIME...MOT...LOC 2219Z 247DEG 11KT 4693 9656

CJ
Special weather statement, Aug 17, 5:50 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
550 PM CDT Sat Aug 17 2019

MNZ016-022>024-027-028-172330-
West Becker MN-East Becker MN-Mahnomen MN-South Clearwater MN-
Hubbard MN-North Clearwater MN-
550 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUBBARD...
SOUTHEASTERN MAHNOMEN...NORTHWESTERN BECKER AND SOUTHERN CLEARWATER
COUNTIES UNTIL 630 PM CDT...

At 547 PM CDT, Doppler radar were tracking strong thunderstorms near
Roy Lake, or 33 miles west of Bemidji, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Funnel clouds associated with these storms may also
develop.

Locations impacted include...
Bagley, Waubun, Naytahwaush, Tulaby Lake, Ogema, Shevlin and White
Earth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4713 9555 4698 9613 4715 9609 4715 9607
      4724 9607 4729 9574 4743 9569 4759 9528
      4731 9512
TIME...MOT...LOC 2247Z 233DEG 25KT 4731 9556

CJ
Special weather statement, Aug 17, 5:52 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
552 PM CDT Sat Aug 17 2019

MNZ009-016-017-172330-
North Beltrami MN-North Clearwater MN-South Beltrami MN-
552 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BELTRAMI AND
NORTHERN CLEARWATER COUNTIES UNTIL 630 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm near
Little Rock, or 30 miles northwest of Bemidji, moving northeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Redby, Red Lake, Lower Red Lake, Ponemah, Upper Red Lake, Little Rock
and Waskish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

If on or near Upper and Lower Red Lakes, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4770 9528 4784 9555 4823 9494 4837 9454
      4836 9443 4802 9442 4801 9442
TIME...MOT...LOC 2251Z 233DEG 24KT 4785 9522

CJ
Special weather statement, Aug 17, 6:27 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
627 PM CDT Sat Aug 17 2019

MNZ009-180030-
North Beltrami MN-
627 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BELTRAMI COUNTY
UNTIL 730 PM CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm over
eastern Lower Red Lake, or 33 miles north of Bemidji, moving
northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Redby, Waskish, Otto, Big Bog State Recreation Area, Saum, Shotley
and Ponemah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

If on or near Upper and Lower Red Lakes, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4785 9486 4785 9497 4799 9495 4837 9447
      4837 9443 4799 9442
TIME...MOT...LOC 2327Z 237DEG 44KT 4796 9479

CJ
Special weather statement, Aug 17, 6:30 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
630 PM CDT Sat Aug 17 2019

MNZ022>024-027-028-180015-
West Becker MN-East Becker MN-Mahnomen MN-South Clearwater MN-
Hubbard MN-
630 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUBBARD...
SOUTHEASTERN MAHNOMEN...NORTHERN BECKER AND SOUTHERN CLEARWATER
COUNTIES UNTIL 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Long Lost Lake, or 31 miles southwest of Bemidji, moving
east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lake Park, Plantagenet Lake, Bad Medicine Lake, Lake George,
Naytahwaush, Callaway and Tulaby Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4702 9508 4687 9612 4735 9553 4741 9496
      4741 9475
TIME...MOT...LOC 2330Z 258DEG 29KT 4720 9542

CJ
Special weather statement, Aug 17, 6:43 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
643 PM CDT Sat Aug 17 2019

MNZ027>031-040-180030-
West Becker MN-East Otter Tail MN-East Becker MN-Grant MN-Wilkin MN-
West Otter Tail MN-
643 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTER TAIL...GRANT...
SOUTHEASTERN WILKIN AND SOUTHERN BECKER COUNTIES UNTIL 730 PM CDT...

At 643 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Park to near Carlisle to near Tenney.
Movement was east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fergus Falls, Detroit Lakes, Perham, Pelican Rapids, Ottertail Lake,
Frazee and Lake Lida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Minnesota.

LAT...LON 4602 9626 4602 9652 4643 9628 4663 9619
      4663 9617 4666 9617 4689 9607 4700 9532
      4642 9558 4611 9575 4611 9577 4607 9577
      4576 9593 4576 9625
TIME...MOT...LOC 2343Z 271DEG 23KT 4688 9600 4644 9619 4600 9646

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:21 PM CDTSpecial Weather StatementFGFPolk39 min
Aug 17, 4:31 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk44 min
Aug 17, 4:51 PM CDTSpecial Weather StatementFGFMahnomen54 min
Aug 17, 4:59 PM CDTSpecial Weather StatementFGFClay61 min
Aug 17, 5:09 PM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Polk51 min
Aug 17, 5:19 PM CDTSpecial Weather StatementFGFClay56 min
Aug 17, 5:50 PM CDTSpecial Weather StatementFGFMahnomen40 min
Aug 17, 5:52 PM CDTSpecial Weather StatementFGFBeltrami38 min
Aug 17, 6:27 PM CDTSpecial Weather StatementFGFBeltrami63 min
Aug 17, 6:30 PM CDTSpecial Weather StatementFGFBecker45 min
Aug 17, 6:43 PM CDTSpecial Weather StatementFGFBecker, Grant, Otter Tail47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.